Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



$ k$-regular embeddings of the plane

Authors: F. R. Cohen and D. Handel
Journal: Proc. Amer. Math. Soc. 72 (1978), 201-204
MSC: Primary 57-XX
MathSciNet review: 524347
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A map $ f:X \to {R^n}$ is said to be k-regular if whenever $ {x_1}, \ldots ,{x_k}$ are distinct points of X, then $ f({x_1}), \ldots ,f({x_k})$ are linearly independent. Such maps are of interest in the theory of Cebyšev approximation. In this paper, configuration spaces and homological methods are used to show that there does not exist a k-regular map of $ {R^2}$ into $ {R^{2k - \alpha (k) - 1}}$ where $ \alpha (k)$ denotes the number of ones in the dyadic expansion of k. This result is best possible when k is a power of 2.

References [Enhancements On Off] (What's this?)

  • [1] V. G. Boltjanskiĭ, S. S. Ryškov and Ju. A. Šaškin, On k-regular imbeddings and their application to the theory of approximation of functions, Uspehi Mat. Nauk 15 (1960), no. 6 (96), 125-132; English transl., Amer. Math. Soc. Transl. (2) 28 (1963), 211-219. MR 0125567 (23:A2867)
  • [2] K. Borsuk, On the k-independent subsets of the Euclidean space and of the Hilbert space, Bull. Acad. Polon. Sci. Cl. III 5 (1957), 351-356. MR 0088710 (19:567d)
  • [3] F. R. Cohen, The homology of $ {\mathcal{C}_{n + 1}}$-spaces, $ n \geqslant 0$, Lecture Notes in Math., no. 533, Springer-Verlag, Berlin and New York, 1976, pp. 207-351.
  • [4] F. R. Cohen, M. E. Mahowald and R. J. Milgram, The stable decomposition for the double loop space of a sphere, Proc. of the A. M. S. Summer Institute in Algebraic Topology, Stanford Univ., 1976 (to appear). MR 520543 (80j:55009)
  • [5] D. Handel and J. Segal, On k-regular embeddings of spaces in Euclidean space, Fund. Math. (to appear). MR 584495 (81h:57005)
  • [6] J. C. Mairhuber, On Haar's theorem concerning Chebychev approximation problems having unique solution, Proc. Amer. Math. Soc. 7 (1956), 609-615. MR 0079672 (18:125g)
  • [7] J. P. May, The geometry of iterated loop spaces, Lecture Notes in Math., no. 271, Springer-Verlag, Berlin and New York, 1972. MR 0420610 (54:8623b)
  • [8] S. Priddy, Dyer-Lashof operations for the classifying spaces of certain matrix groups, Quart. J. Math. Oxford Ser. (2) 26 (1975), 179-193. MR 0375309 (51:11505)
  • [9] I. Singer, Best approximation in normed linear spaces by elements of linear subspaces, Springer-Verlag, Berlin and New York, 1970. MR 0270044 (42:4937)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57-XX

Retrieve articles in all journals with MSC: 57-XX

Additional Information

Keywords: k-regular maps, configuration spaces, Dyer-Lashof operations, Stiefel-Whitney classes
Article copyright: © Copyright 1978 American Mathematical Society

American Mathematical Society